Maryland, 2015

Strong Wind in Maryland, December 28 to 29, 2015

December 28 to 29, 2015 · NWS PBZ · 1 event in 1 county or zone

Low pressure moving into the Great Lakes produced strong southeast winds along and just west of the Laurel and Chestnut Ridges in western Pennsylvania, the higher elevations of Garrett county Maryland, and Preston and Tucker counties in West Virginia. Winds gusted over 45 MPH in a few locations.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving into the Great Lakes produced strong southeast winds along and just west of the Laurel and Chestnut Ridges in western Pennsylvania, the higher elevations of Garrett county Maryland, and Preston and Tucker counties in West Virginia. Winds gusted over 45 MPH in a few locations. Do to saturated soil, multiple trees and power poles were damaged, causing power outages mainly across Westmoreland county in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 28, 5:47 PM EST, 13 minutes earlier.

Area forecast discussion, Dec 28, 5:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EST MON DEC 28 2015

.SYNOPSIS...
MOISTURE WILL CONTINUE TO STREAM NORTHWARD AHEAD OF A COLD FRONT
THAT WILL CROSS TUESDAY MORNING. COLD AIR DAMMING WILL LEAD TO A
GLAZING OF ICE NORTH AND EAST OF PITTSBURGH THIS EVE BEFORE
SURFACE TEMPERATURES WARM. ANOTHER FAST MOVING SYSTEM WILL CROSS
THE MID- ATLANTIC REGION MIDWEEK...BEFORE SEASONABLE TEMPERATURES
RETURN FOR THE FIRST OF THE YEAR.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
NO MAJOR CHANGES NEEDED TO THE FORECAST WITH THE 530PM UPDATE.
MUCH OF THE FORECAST AREA IS CURRENTLY DRY...BUT WHERE THERE IS
CURRENTLY PRECIPITATION...ALONG THE INTERSTATE 80 CORRIDOR...IS
ALSO WHERE TEMPERATURES ARE THE COLDEST AND FREEZING RAIN IS
LIKELY OCCURRING. MORE WIDESPREAD RAIN IS JUST TO THE WEST.
STILL WAITING TO SEE JUST HOW LONG IT WILL BE BEFORE WARM AIR
SURGES FROM THE SOUTH. HOURLY TEMPERATURES THROUGH THE EVENING
DID NOT REQUIRE MUCH ADJUSTING. PREVIOUS DISCUSSION FOLLOWS.

ISENTROPIC LIFT WILL SUPPORT PRECIPITATION ACROSS THE REGION
THROUGH TONIGHT AS THE LOW PRESSURE SYSTEM INTENSIFIES OVER THE
MISSISSIPPI VALLEY. DESPITE STRONG WARM ADVECTION ALOFT...COLD
NORTHEASTERLY FLOW AT THE SURFACE HAS KEPT TEMPERATURES FROM
MOVING MUCH THIS AFTERNOON. THE ONSET OF PRECIPITATION OCCURRED A
LITTLE EARLIER...WITH TEMPERATURES STILL BELOW FREEZING A BIT
FURTHER SOUTH...SO THE FREEZING RAIN ADVISORY WAS EXPANDED
SOUTHWARD ANOTHER TIER OF COUNTIES. HOWEVER...LATEST MODEL
GUIDANCE SUGGESTS THAT TEMPERATURES MAY REBOUND BACK ABOVE
FREEZING EARLIER...SO THE ADVISORY MAY NEED TO BE CANCELLED
EARLIER. OPTED TO LEAVE THIS CHANGE TO THE NEXT SHIFT...WHICH CAN
CANCEL AS CONDITIONS IMPROVE.

LOW PRESSURE SYSTEM WILL CONTINUE TO TRACK NORTHEASTWARD TOWARD
THE GREAT LAKES TONIGHT PUSHING A COLD FRONT TOWARD THE REGION.
WINDS WILL VEER TO THE SOUTHEAST AND START TO SCOUR OUT SOME OF
THE COLD AIR. THIS SHOULD SUPPORT WARMING TEMPERATURES OVERNIGHT
AS THE FRONT APPROACHES. WITH THE PERPENDICULAR FLOW AGAINST THE
RIDGES AND AN INCREASE IN SPEED WITH HEIGHT TO THE PEAK OF THE
INVERSION...ANTICIPATE MOUNTAIN LEE- WAVE BREAKING ALONG THE
CHESTNUT AND LAUREL RIDGES OVERNIGHT. THIS HAS BEEN EVIDENT FOR
SEVERAL RUNS OF THE MODELS...SO NO CHANGE WAS MADE TO THE
CURRENTLY ISSUED WIND ADVISORY PRODUCTS WITH WIND GUSTS TO 45MPH
POSSIBLE.

WITH A STRONG MOISTURE FEED FROM THE GULF...EXPECT A PERIOD OF
MODERATE RAIN ALONG WITH THE COLD FRONT LATE TONIGHT/TUESDAY
MORNING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
COLD FRONT IS PROGGED TO BE EAST OF THE REGION BY AROUND NOON WITH
COLD ADVECTION LIKELY TO KEEP SOME SHOWERS AND STRATUS AROUND FOR
THE REST OF THE DAY. YET ANOTHER DIGGING SHORTWAVE WILL AMPLIFY
THE EASTERN CONUS RIDGE TUESDAY NIGHT/WEDNESDAY...WHICH WOULD
SUPPORT A RETURN TO ABOVE AVERAGE TEMPERATURES AHEAD OF A WAVE
THAT WILL TRACK OVER THE MID-ATLANTIC WEDNESDAY AFTERNOON. STAYED
CLOSE TO THE LATEST BLEND OF MODEL GUIDANCE FOR POPS ON
WEDNESDAY...WITH HIGHER POPS SOUTH AND EAST OF PITTSBURGH.

UPPER TROUGH WILL PIVOT EASTWARD THURSDAY...RETURNING COLD
ADVECTION AND SEASONABLE TEMPERATURES. WITH 850HPA TEMPERATURES
FALLING TO -10C...SOME LAKE ENHANCED PRECIPITATION WILL BE
POSSIBLE BY LATE THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER-AIR PATTERN THROUGH THE REMAINDER OF THE FORECAST WILL BE
CHARACTERIZED BY TROUGHING IN THE EASTERN CONUS AND A RIDGE IN THE
WESTERN CONUS. THE NET RESULT WILL BE A SERIES OF SHORTWAVE
TROUGHS DRAWING INCREASINGLY-COLDER AIR INTO THE GREAT LAKES
REGION. THE NET EFFECT WILL BE A RAPID INCREASE IN COVERAGE OF
LAKE- ENHANCED SNOW SHOWERS AND COLD AIR. WSWLY LOW-LEVEL FLOW
WILL HELP TO KEEP THESE SHOWERS GENERALLY CONFINED TO THE I-80
CORRIDOR AND THE RIDGES.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
WARM...MOIST ADVECTION ABOVE THE BOUNDARY LAYER WILL CONTINUE TO SPREAD
LGT RA...FZRA AT FKL AND DUJ...OVR UPR OH TERMINALS TNGT. CONDITION
DETERIORATION TO MVFR...WITH LCL IFR...IS ANTICIPATED AS LLVLS
SATURATE WITH LOSS OF DRY SFC REINFORCEMENT AS THE WIND VEERS
DURING THE PREDAWN HRS. WIND GUSTS OF 20 TO 25KT CAN BE EXPECTED
IN THE TIGHT PRES GRADIENT ON THE ERN FLANK OF MIDWRN LOW PRES.

LINGERING PCPN IS EXPECTED TO DIMINISH ON TUE MORNING...BUT MVFR
STRATCU AND GUSTY WIND IS EXPECTED TO PERSIST THROUGH THE AFTN IN
A SHALLOW MIXING LAYER.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
MORE RESTRICTIONS ARE LIKELY WED AS ANOTHER SHORTWAVE SPREADS RAIN
OVR THE UPR OH REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FREEZING RAIN ADVISORY UNTIL 6 AM EST TUESDAY FOR MDZ001.
OH...NONE.
PA...FREEZING RAIN ADVISORY UNTIL 6 AM EST TUESDAY FOR PAZ007>009-
     014>016-022-023-074-076.
     WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR PAZ023-073-075.
WV...FREEZING RAIN ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ514.

&&
Hazardous weather outlook, Dec 28, 3:29 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EST MON DEC 28 2015

MDZ001-PAZ007>009-014>016-022-074-076-WVZ514-292030-
GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
WESTMORELAND RIDGES-FAYETTE RIDGES-EASTERN TUCKER-
329 PM EST MON DEC 28 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ023-292030-
INDIANA-
329 PM EST MON DEC 28 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-WVZ001>004-
012-021-509>513-292030-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
PRESTON-EASTERN PRESTON-WESTERN TUCKER-
329 PM EST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST
VIRGINIA...NORTHERN PANHANDLE OF WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ073-075-292030-
WESTMORELAND-FAYETTE-
329 PM EST MON DEC 28 2015

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 28, 2:06 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FREEZING RAIN    DAYTON                  40.88N  79.24W
12/28/2015  E0.00 INCH       ARMSTRONG          PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1502202
Local storm report, Dec 28, 2:08 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     FREEZING RAIN    EMLENTON                41.18N  79.71W
12/28/2015  M0.00 INCH       VENANGO            PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1502203
Local storm report, Dec 28, 2:09 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FREEZING RAIN    MERCER                  41.23N  80.24W
12/28/2015  M0.00 INCH       MERCER             PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1502204
Local storm report, Dec 28, 2:12 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FREEZING RAIN    FOXBURG                 41.15N  79.68W
12/28/2015  M0.00 INCH       CLARION            PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1502205
Local storm report, Dec 28, 2:13 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FREEZING RAIN    TRADE CITY              40.88N  79.07W
12/28/2015  E0.00 INCH       INDIANA            PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1502206

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Garrett

When
December 28, 6:00 PM EST to December 29, 4:00 AM EST
Where
Garrett forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
AWOS

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607718.